Jump to content
CrazyBoards.org

Instant effect followed by crash on citalopram


Recommended Posts

Hello everyone

 

I'm a 23 year old male. I was diagnosed with ADD this year and i've been taking concerta (currently on 27mg daily) for about 5 months.

 

Ever since my early teens i've struggled with a more or less severe fatigue, i've failed in school because of it, no social life etc.

 

Over the last few months it has become gradually worse and during one of my concerta-visits to the doctor i shared my thoughts and feelings about this. I did one of those depression quiz which pointed towards mild depression ( i don't disagree, i'm definitely not feeling well). I was prescribed citalopram which i was supposed to take 10mg daily for a week and then step up to 20mg daily.

 

First day i didn't feel a thing. Second day i felt fantastic, loads of energy and the occasional burst of euphoria, by far the best i've felt in years. I was thrilled i'd finally found something to help me. This kept on for about 5 days, followed by 2 days of slightly lower mood, still a lot better than before.

 

Week 2 i take 20 mg, and it gets worse, a lot worse. Extreme fatigue, weakness and low mood. I take 20 mg for two days and step back down to 10 mg afterwards, making me feel slightly better. I've now been taking 10mg for 3 days and it's not getting better, in fact i feel a bit more lethargic than 3 days ago.

 

I plan on giving 20mg another go tomorrow, after all it is what i'm supposed to be taking and feeling worse for a time is to be expected.

 

My questions would be: Why did i feel so good the first week? Does this indicate anything special? I was told i'd feel worse for a time before the drugs start working

Any tips?

 

 

 

Link to comment
Share on other sites

My one time experience were an early series of side effects and wondering if it was making things better or worse.  At around 6 weeks it dawned on me that the side effects were gone and I actually feeling ok.   It was subtle.  Not a BAM your feeling super good and can handle anything.   It was more like "Humm...  It seems like its been a while since I felt depressed.   I wonder if this drug has anything to do with it?"    Then time goes by and in my case I had that "Maybe I was never depressed thought" and thankfully someone (CetKat?) asked a few questions and one of them was about nails and cuticals.  Are they chewed down or are your fingers a bloody mess.   Before "Chillaxia" I never had a day (no kidding) where my fingernails weren't chewed down to the nubs and my cuticals weren't a bloody mess.   The drug was clearly doing something.  Its sad but I had to google nail care.  I would suggest you relax.   Give it at least 6 weeks without expecting any BAM BOOM changes and then go into see your doctor and be reevaluated.  Be open to it working in a subtle way and don't be afraid if your Doctor needs to tweak dose or try a different drug.   But give it a real chance first.  * I changed meds because of side effects but it WAS effective for depression.  

 

Good luck!

Link to comment
Share on other sites

I don't mean to discount what you felt the first week but perhaps that instant effect was a placebo effect? SSRIs normally take many weeks to work and reach their full effect until then. I definitely experienced something similar with celexa and wellbutrin but looking back on it now, it was the placebo effect most likely. ~40% of people in most studies feel better on a sugar pill only to have a much higher relapse rate. Only after a while did I start actually feeling a bit better. 

 

10mg is a tiny dose of celexa; I was up to 60mg on it. Unless you cannot stand the side effects at 20, I would go back up to that dose and simply give it the time it needs to start working. Believe in the med too haha. Hope you feel better on it!

Link to comment
Share on other sites

SSRI's can induce euphoria and mania in people prone to it, Escitalopram is a more effective concentrated effect of Citalopram, IIRC.

 

No psych drug is going to resolve things within 24 hours. In some cases your brain chemistry may produce an initial physiological response that might feel good, but it takes weeks for brain chemistry to adjust to a change. If the meds had induced a manic tendency, it is unlikely to have been such a short burst followed by depression. I recommend asking your doctor to explain what depression looks like in terms of what is happening in your brain and how you can expect such medications to take effect, because psych meds are not a simple case of take X . have Y effect within a predictable time frame. If you are depressed, starting an anti depressant can take a few weeks commitment to see the results. And not everyone who is depressed experiences happiness and well being as the meds take effect, some people need time to discover what 'not depressed' feels like, the anti depressants don't work by turning sad into happy, because depression is not sad.

Link to comment
Share on other sites

My questions would be: Why did i feel so good the first week? Does this indicate anything special? I was told i'd feel worse for a time before the drugs start working

Any tips?

I have no idea why this happens but I have found that with SSRIs I also get a burst of energy for a few days (feel almost hyper).  Unfortunately for me that effect wears off and they usually make my agitated and crappy after that.  

 I actually found with citalopram the burst of energy only lasted a couple of days and it then made me feel sleepy, drugged up and emotional. 

 

Generally speak the official advice is:  if the side effects are tolerable then you need to give it 6 weeks minimum to see if the medication is going to help you. Although  I wouldn't wait that long if I was feeling worse. 

 

There are a lot of theories behind depression and antidepressants but non of them are proven.  They say depression may be caused by a chemical imbalance but no test exists.  They say antidepressants 'correct' that imbalance but again there is no real proof....   it is backwards logic "taking antidepressants help therefore it must be a chemical imbalance".     My point is really that all psych drugs are a bit of a 'suck it and see' situation.  Give it a go and see how you get on; if the side effects are terrible then dump it FAST.  

Link to comment
Share on other sites

I got prescribed 40mg citalopram a few months ago. After about 2 weeks I had 4 days extremely hyper then I crashed. I couldn't walk 10ft without spinning out. It carried on like that and I stopped them after 5 weeks.

If they're still causing you problems talk to your doctor about it. The hyper mood so early was probably a placebo effect. 

Link to comment
Share on other sites

You need to give the med a full 6 weeks in order to be able to say anything about it. FWIW, I did get an effect from citalopram almost immediately, but I did not get the crash that you are talking about. It could be just an initial placebo effect. As I said, you need to give the med time to work.

Link to comment
Share on other sites

started on citalopram very recently, firs three days and its definately messing with my head - i feel a very distinct lift in general mood, followed by some other less awesome side effects, the mood could be placebo affect, but how your body is working is a definite indicator of the effects it is having on the old brain.

 

from past experience on other SSRIs you will have a bumpy ride for the first 1-3 weeks, then your brain chemistry starts to restabilise and your body stops freaking out.

for me the first weeks on Sertraline were a nightmare, sleepless nights, bad digestion, mania, huge mood swings, euphoric outbursts, panic attacks, and the constant feeling you have after a three day MDMA bender (jittery heart, odd visual and balance disturbances). 

 

Stick with it, and try not to fuck with your dosage, but only go up to 20 if you feel comfortable, your comfort with doing so will be a big factor in any results you see. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...